Are Your Allergies Making You Fat?

By Emily Main, 

Allergy season is upon us, and the record pollen levels we’re experiencing this year may have you heading to the allergy relief aisle at your local drugstore. But what you take to alleviate your symptoms could have unpleasant side effects on your waistline. Researchers have suggested that allergies and weight gain go hand in hand, and that could have to do with the drugs you take or more subtle underlying problems.

The details:

In August 2010, researchers from Yale University published a study in the journal Obesity finding that people who took antihistamines regularly were heavier than people who didn’t take them at all. The study’s authors used data from the Centers for Disease Control and Prevention’s (CDC’s) National Health and Nutrition Examination Survey 2005-2006 to compare the body weight of 867 adults and their prescription antihistamine use. The two drugs most common in the study were cetirizine, now sold over-the-counter as Zyrtec, and fexofenadine, also now sold over-the-counter as Allegra, and the effect was more pronounced in men. The researchers warned that this was an observational study, and couldn’t demonstrate whether antihistamines actually caused the weight gain or if obesity predisposes people to allergies.

The latter was suggested in a separate study, published in 2009 in the Journal of Clinical Allergy and Immunology. Using data from the same CDC survey, researchers found that obese children were more likely to suffer from allergies, specifically food allergies, than normal-weight children. “It wasn’t clear to us if that really meant that the obesity was the cause of that allergic propensity or not,” says Cynthia Visness, PhD, the study’s lead author and a research scientist at Rho Inc., the research firm that conducted the study.

What it means:

There isn’t much literature available on the link between obesity and allergies, so possible explanations for the associations seen in these two studies are simply theories at this point, Visness says. In her study, she suggested that inflammation could play a role. Fat cells release cytokines, chemicals that promote inflammation, and an allergic reaction triggers inflammation as well. So people with high levels of inflammation in their bodies are likely to suffer from both conditions.

5 Allergy fighters you might not have thought of.

Another theory suggested in the Yale study was that histamine, which is the neurotransmitter that overreacts when you come into contact with an allergen, has a secondary role in regulating your appetite. Animal studies have shown that dosing mice with histamine reduces their food intake, while dosing them with antihistamines increases their appetites. Therefore, it stands to reason, the authors noted, that if you take a lot of antihistamines, that might cause you to eat more. (Some older antihistamines are even used as appetite stimulants in young children.)

Then there are even more basic explanations. “Some older medications are so sedating that they cause you to be a couch potato,” says Jackie Eghrari-Sabet, MD, a fellow of the American College of Allergy, Asthma and Immunology and an allergist with a private practice in Gaithersburg, MD. Drugs that make you that tired are more than likely to interfere with your getting regular exercise. Secondly, she says, antihistamines can dry you out and make you thirsty. “In some people, the signal for thirst can be confused with the signal for hunger,” she adds, making you more likely to eat when you really should be reaching for a glass of water.

To keep bad allergies from ruining your summer beach body, here are a few tips:

• Opt for newer antihistamines.

“In the old days, there were sedating antihistamines that some would claim would make you hungry,” adds Dr. Eghrari-Sabet. Those antihistamines, most common in older over-the-counter medicines like Benadryl and Chlor-Trimeton, are being replaced by newer drugs like Zyrtec, Allegra, and Claritin. Though Zyrtec and Allergra were the most common drugs in the Yale study linking antihistamine use to weight gain, Dr. Eghrari-Sabet says that increased appetite is not a common side effect she’s seen in her patients.

Need spring allergy relief? Avoid these 5 common mistakes that make allergies worse.

However, Zyrtec may make you more tired than the others. It’s considered a minimally sedating antihistamine, unlike Allegra and Claritin, which are non-sedating. So if you want a medication that won’t make you prone to skipping workouts, choose one of the non-sedating medications.

• Get diagnosed.

If over-the-counter medications are making you hungry, tired, or just generally miserable, see an allergist. Knowing what you’re allergic to makes it easy to find prescription medications without all the side effects, says Dr. Eghrari-Sabet. And, she adds, “the most important thing an allergist has access to is an allergy shot. Allergy shots don’t have side effects like antihistamines do.”

• Grab the water.

Make sure you keep yourself well hydrated whenever you’re taking allergy medications, to prevent your mind from confusing thirst with hunger. Add fruit, cucumbers, or herbs to your water to make it a more interesting drink.

• Fight allergies with food.

If you do find that allergies or allergy medications are causing you to overeat, try to indulge in healthy food. In fact, there are a number of healthy foods that provide allergy relief and fight back hunger pangs at the same time.

For ideas natural allergy relief ideas, see Soothe Spring Allergies: 10 Food and Herb Fixes for Allergy Relief.

Love This? Never Miss Another Story.


KS Goh
KS Goh3 years ago

Thanks for the article.

Teresa Wlosowicz
Teresa W.3 years ago

I'm allergic to so many things that I take Zyrtec most of the time.

Teresa Wlosowicz
Teresa W.3 years ago


Robert O.
Robert O.4 years ago


Shawn P.
Shawn P.4 years ago

I'm allergic to just about everything, but gave my body a vacation off antihistimines, and wella! I'm losing weight, though my nose is running!!! Will have to start them again soon as fall is my worst time.....

Monique D.
Monique D.4 years ago


Maria Fernandez

critisism is easy but what about a pallative for allergies?????
there are thousans of "allergies", but what do we do??
we need to stop having antialergis(hope it´s well spelled), where can we find the answer?

Khairieh Amr
Khairieh Amr4 years ago

My sister was dubbed as an "encyclopedia of allergies" by her doctor, she takes a multitude of medications to survive and looks great in a bikini at 54 years of age. She took me to her doctor as she was worried I may be have allergies like her, the doctor took one look at me and said "obviously you have no problem with food", ok I am (more) round and chubby and no I do not take all the allergy medicines she does, although must admit I take the occasional Zyrtic when my sneezing gets bad :(

Lika S.
Lika S.4 years ago

Interesting, I'll have to look into it more. Thanks.

Akin Adelakun
Akin Adelakun4 years ago

thanks for the great article